Wisconsin – Emergency Medicine – 9-Year-Old Boy With Abdominal Pain, Nausea, And Vomiting For 4 Days

On 2/23/2008, at 11:34 a.m., a 9-year-old boy presented to the emergency department with abdominal pain, nausea, and vomiting for 4 days.  The patient had been drinking water “by the gallons,” had increased urinary frequency, and dry heaves.  Urinalysis revealed 4+ ketones, 2+ glucose, sodium 125, potassium 5.8, chloride 80, bicarbonate 7, albumin 5.6, alkaline phosphatase 502, BUN 34, creatinine 1.4, and glucose 978.9.  The patient was diagnosed with diabetic ketoacidosis and initiated on an insulin drip at 6 units per hour.

At 2:25 p.m., the nurses notified Family Practitioner A that they were unable to place an IV line.  Family Practitioner A ordered placement of the IV line in the patient’s foot.  Orders for IV insulin and lab draws were not administered until the IV line was placed.

At 7:40 p.m., the nurses documented: “Has started seizure-like activity where he’ll stiffen up for approx 10-20 sec then relax, along with Kussmaul respiratory pattern.  Also incontinent at intervals and small emesis of [illegible] pinkish opaque liquid which comes out of nose at times.  Ox to 80’s when stiffens up but back up to 95-100% when relaxed.  Does not respond to verbal stimuli.  [Family Practitioner A] made aware.  Orders received and instituted.”

Family Practitioner A ordered medications, the specifics of which were not noted.  At 8:30 p.m., it was documented that the patient was not responsive along with further objective findings: “Blood pressure was 110/70, pulse 150, T 98.5 ap, clear lungs, Kussmaul breathing, Na 142, Cl 103, and venous PH 7.18.”

Diagnosis was diabetic ketoacidosis with coma.  Further medication and laboratories were ordered.  The patient did not regain consciousness over the next several hours.  Despite administration of acetaminophen and aspirin suppositories, he developed a temperature of 105 rectal at 11:30 p.m., 104 rectal at 12:10 a.m., 105 rectal at 3:10 a.m., and 104.5 rectal at 6:30 a.m.  At 7:15 a.m., it was documented by Family Practitioner A that the fever was persistent along with the following: “BP 110/70, P 160, localized pain, heart RRR, lungs clear, Na+ 165, Cl 134, Phos 2.5, K+ 4.1, glucose 121.”  He documented plans to consult pediatrics, transfer the patient to a tertiary care facility, and obtain a CT scan of the head.  The CT head without contrast revealed: “Nonhemorrhagic right lacunar infarct and nonhemorrhagic thalamic infarct duration undetermined.”

At 10:45 a.m., the patient was transferred to a tertiary care facility.  He was diagnosed with extensive bilateral infarcts involving the basal ganglia, thalamus, splenium, parietal and temporal lobes thought to be secondary to severe dehydration, hypernatremia, and possible diabetes insipidus.

After 2 weeks, MRI revealed bilateral infarcts and there was no improvement in his condition.  Life support was removed and the patient expired.

A lawsuit was initiated against Family Practitioner A with the outcome of a confidential settlement.  The Board elected to reprimand Family Practitioner A with concerns that a delay in transfer increased the patient’s risk for harm, injury and death.  His license was limited to a work setting pre-approved by the Board and which excluded solo practice.  His conduct and work should allow for formal and informal peer review.

State: Wisconsin


Date: December 2013


Specialty: Emergency Medicine, Endocrinology, Family Medicine, Internal Medicine, Pediatrics


Symptom: Nausea Or Vomiting, Urinary Problems


Diagnosis: Diabetes


Medical Error: Delay in proper treatment


Significant Outcome: Death


Case Rating: 4


Link to Original Case File: Download PDF



← Back to the search results